Pennsylvania, 2025Damaging Winds in Pennsylvania, May 1, 2025
May 1, 2025 · NWS CTP · 11 events in 4 counties and zones
A stationary front stationed along the Allegheny Front and into south-central Pennsylvania provided ample lift in an unstable and highly sheared environment during the afternoon and evening hours of May 1, 2025. Scattered thunderstorms began to form during the late afternoon hour where peak heating led to destabilization along the Allegheny Front, with increased moisture pushed under…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $82,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front stationed along the Allegheny Front and into south-central Pennsylvania provided ample lift in an unstable and highly sheared environment during the afternoon and evening hours of May 1, 2025. Scattered thunderstorms began to form during the late afternoon hour where peak heating led to destabilization along the Allegheny Front, with increased moisture pushed under southeasterly flow from the Chesapeake Bay. Numerous tree damage was reported from these thunderstorms in Clearfield, Centre, and Somerset counties with more widespread damage observed in Cambria County. In Cambria County, numerous trees were knocked down in Johnstown with more extensive damage in the vicinity of Chest Springs, where a one-story wood storage building was completely destroyed, along with a roof lifted off of a barn.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 1, 3:03 PM EST, 2 hours 22 minutes earlier.
Area forecast discussion, May 1, 3:03 PM EST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service State College PA
403 PM EDT Thu May 1 2025
.SYNOPSIS...
* Clusters of showers and thunderstorms this afternoon into
early tonight
* Rounds of showers and thunderstorms continue mainly during the
afternoon and evening Friday and Saturday
* Blocky pattern becoming established by the end of the weekend
could produce significant/beneficial rainfall through early
next week
&&
.NEAR TERM /THROUGH TONIGHT/...
Isolated to scattered convection has formed over western PA as
of 18Z. 20Z MRMS shows a couple of decent cores over the Laurel
Highlands into the NW mtns, but so far activity has largely
struggled to maintain intensity as it expands east northeast
into a less favorable environment characterized by decreasing
boundary layer moisture. There has been a recent uptick in storm
coverage and intensity mainly to the west of US 219 along with
some repeated cell development from Somerset County into western
MD. Overall, risk of severe storms drops off significantly to
the east of the Allegheny Front and the main threat may tilt
toward locally heavy rainfall into the evening. HREF data
suggests clusters/lines of storms could merge/train over the
same areas and result in localized rainfall amounts of 2+ inches
- particularly over the south central ridge and valley region.
FFG values increase quickly with eastern extent with locations
along the Allegheny Front being more susceptible to potential
flooding issues. Showers weaken and decrease in coverage later
tonight into early Friday morning. It will be a very mild first
night of May with low temps 55-65F or +15 to +25 degrees above
the historical average.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
While large scale lift decreases on the margin Friday with only
a glancing influence from a lead shortwave trough ejecting
quickly northeastward from the Great Lakes to the Saint Lawrence
Valley -- diurnal convection may pose a risk for locally strong
to damaging winds based on favorable thermodynamic profiles and
steep low level lapse rates. This potential may be enhanced over
the southeast portion of the area near sfc lee trough where max
temps are fcst to reach the low 80s.
Blocking pattern sets up into the weekend with a vertically
stacked low in the lower OH Valley. Rain is expected to extend
to the northeast along an frontal zone extending into New
England. The quality of buoyancy is uncertain given potential
for cloud cover, but airmass will remain seasonably moist with
some pockets of heating to the east of the higher terrain
supportive of a marginal risk of a few stronger storms with
isolated damaging wind threat.
This period will remain mild relative to climo with the largest
departures from normal in the overnight min temps +10-20F.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Blocky pattern with closed low lifting very slowly to the
northeast from the Ohio Valley will maintain a strong wet
pattern signal over the area through midweek. Initially,
rainfall should be beneficial particularly over the southeast
zones/LSQV where D1/D2 drought conditions have persisted for
some time. WPC has indicated a marginal risk of excessive rain
with some potential for repeated rounds of rain capable of
producing localized flooding risk in urban and poor drainage
areas. Models show the upper low feature finally starting to
accelerate to the northeast as it interacts with the northern
stream flow, which should result in drier conditions toward
midweek.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Thunderstorm clusters will impact KBFD and KJST this afternoon
and expand eastward to the KAOO/KUNV/KIPT corridor later this
evening. Outside of brief IFR restrictions in +RA, expect flight
cats to remain VFR to MVFR through tonight into Friday.
Fri...Scattered showers with some restrictions possible.
Sat-Mon...Periods of rain and sub-VFR conditions likely.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Steinbugl
AVIATION...Steinbugl
Hazardous weather outlook, May 1, 2:29 AM EST, 14 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
329 AM EDT Thu May 1 2025
PAZ027-028-035-036-041-042-045-046-049>053-056>059-063>066-020730-
Mifflin-Juniata-Fulton-Franklin-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
329 AM EDT Thu May 1 2025
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ004-005-010-011-017-020730-
Warren-McKean-Elk-Cameron-Clearfield-
329 AM EDT Thu May 1 2025
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible this afternoon
and evening. Locally heavy rain over one inch is also possible. An
isolated weak, short-lived tornado is also possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ006-012-018-019-024>026-033-034-037-020730-
Potter-Northern Clinton-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Somerset-Bedford-Tioga-
329 AM EDT Thu May 1 2025
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Strong to severe thunderstorms with gusty winds, localized heavy rain
over one inch and small hail are possible this afternoon and
evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
Lambert
In the hours before
Special weather statement, May 1, 3:00 PM EST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service State College PA
400 PM EDT Thu May 1 2025
PAZ004-012100-
Warren-
400 PM EDT Thu May 1 2025
...STRONG THUNDERSTORMS THROUGH 430 PM EDT...
A series of strong thunderstorms will lift northeastward across
Warren County. The first is just south of Warren, and the second
will move into the far northwest corner of the county shortly.
You may experience
* Wind gusts up to 55 MPH.
* Hail up to nickel size.
* Very heavy rainfall.
If outdoors, consider seeking shelter inside a building.
The storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from your National Weather Service.
Thunderstorm Wind, Somerset
- When
- May 1, 5:25 PM EST
- Where
- Somerset County, 0.77 mi NNW of New Lexington
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 39.939, -79.258
A severe thunderstorm producing wind gusts estimated at 60 mph knocked wires down near the intersection of Scullton Road and Hilltop Drive approximately 4 miles west-northwest of Casselman.
Thunderstorm Wind, Somerset
- When
- May 1, 5:30 PM EST
- Where
- Somerset County, 1 mi SW of Barronvale
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 39.942, -79.295
A severe thunderstorm producing wind gusts estimated at 60 mph knocked trees and wires down across Scullton Road near the intersection with Whipkey Dam Road, blocking most of the roadway.
Thunderstorm Wind, Somerset
- When
- May 1, 5:55 PM EST
- Where
- Somerset County, 1.09 mi W of Boswell
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.170, -79.041
A severe thunderstorm producing wind gusts estimated at 60 mph knocked a tree and wires down near the intersection of Clay Hill Road and Four Seasons Road approximately 1 mile northwest of Boswell.
Thunderstorm Wind, Cambria
- When
- May 1, 6:05 PM EST
- Where
- Cambria County, 0.54 mi S of Walsall
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.262, -78.879
A severe thunderstorm producing wind gusts estimated at 60 mph knocked trees and wires down in the 600 block of Eisenhower Boulevard approximately 1 mile south-southeast of Belmont.
Thunderstorm Wind, Cambria
- When
- May 1, 6:08 PM EST
- Where
- Cambria County, 0.6 mi S of Elim
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.311, -78.930
A severe thunderstorm producing wind gusts estimated at 60 mph knocked trees and wires down near the intersection of Diamond Boulevard and Susan Drive in Southmont.
Thunderstorm Wind, Cambria
- When
- May 1, 6:09 PM EST
- Where
- Cambria County, Elim
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.320, -78.930
A severe thunderstorm producing wind gusts estimated at 70 mph knocked down numerous trees on the west and south side of Johnstown.
Thunderstorm Wind, Cambria
- When
- May 1, 6:20 PM EST
- Where
- Cambria County, 1.74 mi E of New Germany
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 40.420, -78.737
A severe thunderstorm producing wind gusts estimated at 60 mph knocked wires down onto a Pennsylvania State Police cruiser.
Thunderstorm Wind, Cambria
- When
- May 1, 6:34 PM EST
- Where
- Cambria County, 2.18 mi SSW of Chest Spgs
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 40.549, -78.629
A severe thunderstorm producing wind gusts estimated at 70 mph destroyed a one story wood storage building in the 1100 block of Columbia Street in Allegheny Township north of Loretto.
Thunderstorm Wind, Cambria
- When
- May 1, 6:39 PM EST
- Where
- Cambria County, 1.74 mi N of Ashville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 40.595, -78.569
A severe thunderstorm producing wind gusts estimated at 70 mph blew the roof off of a barn in the 1100 block of Schoolhouse Road east of Chest Springs.
Thunderstorm Wind, Clearfield
- When
- May 1, 6:50 PM EST
- Where
- Clearfield County, 0.69 mi S of Coolport
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.740, -78.530
A severe thunderstorm producing wind gusts estimated at 60 mph knocked trees and wires down along the 3700 block of Glendale Boulevard south of Coalport.
Thunderstorm Wind, Centre
- When
- May 1, 7:10 PM EST
- Where
- Centre County, 0.52 mi E of Glass City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.870, -78.210
A severe thunderstorm producing wind gusts estimated at 60 mph knocked multiple trees and wires down along State Route 350 south of Philipsburg between Sleepy Hollow Road and Miller Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Puerto Rico, May 1 to 5, 20251 death · 1 injured · $523,000 · 79 events
- Tornado and Hail in Alabama, May 1 to 3, 20251 death · 2 injured · $7,000 · EF0 · 40 events
- Hail and Damaging Winds in Alabama, May 1 to 3, 2025$384,000 · 2 in hail · 77 events
- Tornadoes and Flash Flood in Texas, May 1, 20251 injured · $100,000 · EF1 · 15 events
- Wildfire in Pennsylvania, May 1 to 2, 2025$800,000 · 1 event
- Hail and Damaging Winds in Ohio, May 1 to 5, 2025$55,000 · 1.25 in hail · 55 events
- Tornado and Flash Flooding in Oklahoma, May 1 to 2, 2025$175,000 · EF0 · 26 events
- Flash Flooding and Hail in Texas, May 1 to 2, 2025$70,000 · 4.5 in hail · 34 events
- Hail and Damaging Winds in Mississippi, May 1 to 2, 2025$101,000 · 1.5 in hail · 16 events
- Flooding in Oklahoma, May 1 to 5, 2025$100,000 · 4 events
- Drought in New Mexico, May 1 to 31, 202528 events
- Drought in Texas, May 1 to 31, 202527 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1252355, 1252358, 1252360, 1252364, 1252365, 1252368, 1252370, 1252374, 1252377, 1252378, 1252380.